Group actions on dendrites and curves
Annales de l'Institut Fourier, Volume 68 (2018) no. 5, pp. 2277-2309.

We establish obstructions for groups to act by homeomorphisms on dendrites. For instance, lattices in higher rank simple Lie groups will always fix a point or a pair. The same holds for irreducible lattices in products of connected groups. Further results include a Tits alternative and a description of the topological dynamics.

We briefly discuss to what extent our results hold for more general topological curves.

Nous établissons des obstructions à l’existence d’actions de groupes par homéomorphismes sur des dendrites. Par exemple, les réseaux de groupes de Lie simples en rang supérieur à 2 fixent toujours un point ou une paire de points. Le même résultat est obtenu pour des réseaux irréductibles dans des produits de groupes connexes. D’autres résultats incluent une alternative de Tits et une description de la dynamique des actions de groupes.

Nous discutons brièvement dans quelle mesure nos résultats peuvent s’étendre au cas plus général des courbes topologiques.

Received:
Revised:
Accepted:
Published online:
DOI: 10.5802/aif.3209
Classification: 54H20,  22D40
Keywords: dendrites, groups, rigidity, bounded cohomology, lattices, Tits alternative, dynamics, curves
License: CC-BY-ND 4.0
@article{AIF_2018__68_5_2277_0,
     author = {Duchesne, Bruno and Monod, Nicolas},
     title = {Group actions on dendrites and curves},
     journal = {Annales de l'Institut Fourier},
     pages = {2277--2309},
     publisher = {Association des Annales de l{\textquoteright}institut Fourier},
     volume = {68},
     number = {5},
     year = {2018},
     doi = {10.5802/aif.3209},
     language = {en},
     url = {https://aif.centre-mersenne.org/articles/10.5802/aif.3209/}
}
TY  - JOUR
TI  - Group actions on dendrites and curves
JO  - Annales de l'Institut Fourier
PY  - 2018
DA  - 2018///
SP  - 2277
EP  - 2309
VL  - 68
IS  - 5
PB  - Association des Annales de l’institut Fourier
UR  - https://aif.centre-mersenne.org/articles/10.5802/aif.3209/
UR  - https://doi.org/10.5802/aif.3209
DO  - 10.5802/aif.3209
LA  - en
ID  - AIF_2018__68_5_2277_0
ER  - 
%0 Journal Article
%T Group actions on dendrites and curves
%J Annales de l'Institut Fourier
%D 2018
%P 2277-2309
%V 68
%N 5
%I Association des Annales de l’institut Fourier
%U https://doi.org/10.5802/aif.3209
%R 10.5802/aif.3209
%G en
%F AIF_2018__68_5_2277_0
Duchesne, Bruno; Monod, Nicolas. Group actions on dendrites and curves. Annales de l'Institut Fourier, Volume 68 (2018) no. 5, pp. 2277-2309. doi : 10.5802/aif.3209. https://aif.centre-mersenne.org/articles/10.5802/aif.3209/

[1] Anderson, Richard Davis A characterization of the universal curve and a proof of its homogeneity, Ann. Math., Tome 67 (1958), pp. 313-324 | Zbl

[2] Anderson, Richard Davis One-dimensional continuous curves and a homogeneity theorem, Ann. Math., Tome 68 (1958), pp. 1-16 | Zbl

[3] Bader, Uri; Duchesne, Bruno; Lécureux, Jean Furstenberg maps for CAT(0) targets of finite telescopic dimension, Ergodic Theory Dyn. Syst., Tome 36 (2016) no. 6, pp. 1723-1742 | DOI

[4] Bader, Uri; Furman, Alex Boundaries, Weyl groups, and superrigidity, Electron. Res. Announc. Math. Sci., Tome 19 (2012), pp. 41-48 | DOI | Zbl

[5] Bader, Uri; Furman, Alex Boundaries, rigidity of representations, and Lyapunov exponents, Proceedings of the International Congress of Mathematicians, Vol. III (Seoul 2014) (2014), pp. 71-96 | Zbl

[6] Bellamy, David Parham A tree-like continuum without the fixed-point property, Houston J. Math., Tome 6 (1980) no. 1, pp. 1-13 | Zbl

[7] Besicovitch, Abram Samoilovitch Totally heterogeneous continua, Proc. Camb. Philos. Soc., Tome 41 (1945) no. 2, pp. 96-103 | Zbl

[8] Bing, R H Partitioning a set, Bull. Am. Math. Soc., Tome 55 (1949), pp. 1101-1110 | Zbl

[9] Bogatyi, Semeon Antonovich; Fedorchuk, Vitaly Vitalievich Schauder’s fixed point and amenability of a group, Topol. Methods Nonlinear Anal., Tome 29 (2007) no. 2, pp. 383-401 | Zbl

[10] Bohl, Piers Über die Bewegung eines mechanischen Systems in der Nähe einer Gleichgewichtslage., J. Reine Angew. Math., Tome 127 (1904), pp. 179-276 | Zbl

[11] Borsuk, Karol; Ulam, Stanisław Marcin On symmetric products of topological spaces, Bull. Am. Math. Soc., Tome 37 (1931) no. 12, pp. 875-882 | Zbl

[12] Bourbaki, Nicolas Éléments de mathématique. Topologie générale. Chapitres 1 à 4, Hermann, 1971 | Zbl

[13] Bowditch, Brian Hayward Cut points and canonical splittings of hyperbolic groups, Acta Math., Tome 180 (1998) no. 2, pp. 145-186 | DOI | Zbl

[14] Bowditch, Brian Hayward Connectedness properties of limit sets, Trans. Am. Math. Soc., Tome 351 (1999) no. 9, pp. 3673-3686 | DOI | Zbl

[15] Bowditch, Brian Hayward Treelike structures arising from continua and convergence groups, Mem. Am. Math. Soc., Tome 139 (1999) no. 662, viii+86 pages | DOI | Zbl

[16] Bridson, Martin Robert; Haefliger, André Metric spaces of non-positive curvature, Grundlehren der Mathematischen Wissenschaften, Tome 319, Springer, 1999, xxii+643 pages | Zbl

[17] Bruin, Henk; Todd, Michael John Markov extensions and lifting measures for complex polynomials, Ergodic Theory Dyn. Syst., Tome 27 (2007) no. 3, pp. 743-768 | DOI | Zbl

[18] Burger, Marc An extension criterion for lattice actions on the circle, Geometry, rigidity, and group actions (Chicago Lectures in Mathematics), University of Chicago Press, 2011, pp. 3-31 | Zbl

[19] Burger, Marc; Monod, Nicolas Bounded cohomology of lattices in higher rank Lie groups, J. Eur. Math. Soc., Tome 1 (1999) no. 2, pp. 199-235 | Zbl

[20] Burger, Marc; Monod, Nicolas Continuous bounded cohomology and applications to rigidity theory, Geom. Funct. Anal., Tome 12 (2002) no. 2, pp. 219-280 | Zbl

[21] Camerlo, Riccardo; Darji, Udayan Babubhai; Marcone, Alberto Classification problems in continuum theory, Trans. Am. Math. Soc., Tome 357 (2005) no. 11, pp. 4301-4328 | DOI | Zbl

[22] Cameron, Peter Jephson Oligomorphic permutation groups, London Mathematical Society Lecture Note Series, Tome 152, Cambridge University Press, 1990, viii+160 pages | DOI | Zbl

[23] Caprace, Pierre-Emmanuel; Monod, Nicolas Isometry groups of non-positively curved spaces: discrete subgroups, J. Topol., Tome 2 (2009) no. 4, pp. 701-746 | DOI | Zbl

[24] Charatonik, Janusz Jerzy Monotone mappings of universal dendrites, Topology Appl., Tome 38 (1991) no. 2, pp. 163-187 | DOI | Zbl

[25] Charatonik, Janusz Jerzy Homeomorphisms of universal dendrites, Rend. Circ. Mat. Palermo, Tome 44 (1995) no. 3, pp. 457-468 | DOI | Zbl

[26] Charatonik, Janusz Jerzy; Charatonik, Włodzimierz Jan Dendrites, XXX National Congress of the Mexican Mathematical Society (Aguascalientes, 1997) (Aportaciones Matemáticas. Comunicaciones) Tome 22, Sociedad Matemática Mexicana, 1998, pp. 227-253 | Zbl

[27] Charatonik, Włodzimierz Jan; Dilks, Anne Marie On self-homeomorphic spaces, Topology Appl., Tome 55 (1994) no. 3, pp. 215-238 | DOI | Zbl

[28] Chigogidze, Alexander; Dranishnikov, Alexander Nikolaevich Which compacta are noncommutative ARs?, Topology Appl., Tome 157 (2010) no. 4, pp. 774-778 | DOI | Zbl

[29] Coulbois, Thierry; Hilion, Arnaud; Lustig, Martin Non-unique ergodicity, observers’ topology and the dual algebraic lamination for -trees, Ill. J. Math., Tome 51 (2007) no. 3, pp. 897-911 | Zbl

[30] Dranishnikov, Alexander Nikolaevich Free actions of 0-dimensional compact groups, Izv. Akad. Nauk SSSR Ser. Mat., Tome 52 (1988) no. 1, pp. 212-228 | Zbl

[31] Duchesne, Bruno; Monod, Nicolas Structural properties of dendrite groups (2016) (https://arxiv.org/abs/1609.00303v2, to appear in Trans. Am. Math. Soc.)

[32] Eymard, Pierre Moyennes invariantes et représentations unitaires, Lecture Notes in Math., Tome 300, Springer, 1972, ii+113 pages | Zbl

[33] Favre, Charles; Jonsson, Mattias The valuative tree, Lecture Notes in Math., Tome 1853, Springer, 2004, xiv+234 pages | DOI | Zbl

[34] Freudenthal, Hans Über die Enden topologischer Räume und Gruppen, Math. Z., Tome 33 (1931) no. 1, pp. 692-713 | DOI | Zbl

[35] Freudenthal, Hans Über die Enden diskreter Räume und Gruppen, Comment. Math. Helv., Tome 17 (1945), pp. 1-38 | Zbl

[36] Fugate, Joseph Braucher; Mohler, Lee Knight A note on fixed points in tree-like continua, Topology Proc., Tome 2 (1977), pp. 457-460 | Zbl

[37] Furstenberg, Harry Boundary theory and stochastic processes on homogeneous spaces, Harmonic analysis on homogeneous spaces (Williamstown, 1972) (Proceedings of Symposia in Pure Mathematics) Tome 26, American Mathematical Society, 1973, pp. 193-229 | Zbl

[38] Gehman, Harry Merrill Concerning the subsets of a plane continuous curve, Ann. Math., Tome 27 (1925) no. 1, pp. 29-46 | DOI | Zbl

[39] Ghys, Étienne Actions de réseaux sur le cercle, Invent. Math., Tome 137 (1999) no. 1, pp. 199-231 | Zbl

[40] Ghys, Étienne Groups acting on the circle, Enseign. Math., Tome 47 (2001) no. 3-4, pp. 329-407 | Zbl

[41] Glasner, Shmuel Proximal flows, Lecture Notes in Math., Tome 517, Springer, 1976, viii+153 pages | Zbl

[42] de Groot, Johannes; Wille, Raymond Joseph Rigid continua and topological group-pictures, Arch. Math., Tome 9 (1958), pp. 441-446 | Zbl

[43] de la Harpe, Pierre Topics in geometric group theory, Chicago Lectures in Mathematics, University of Chicago Press, 2000, vi+310 pages | Zbl

[44] de la Harpe, Pierre; Valette, Alain La propriété (T) de Kazhdan pour les groupes localement compacts, Astérisque, Tome 175, Société Mathématique de France, 1989 (With an appendix by M. Burger) | Zbl

[45] Higman, Graham; Neumann, Bernhard Hermann; Neumann, Hanna Embedding theorems for groups, J. Lond. Math. Soc., Tome 24 (1949), pp. 247-254 | Zbl

[46] Hrushovski, Ehud; Loeser, François; Poonen, Bjorn Berkovich spaces embed in Euclidean spaces, Enseign. Math., Tome 60 (2014) no. 3-4, pp. 273-292 | DOI | Zbl

[47] Illanes Mejía, Alejandro; Nadler, Sam Bernard Jr. Hyperspaces: Fundamentals and recent advances, Monographs and Textbooks in Pure and Applied Mathematics, Tome 216, John Wiley & Sons, 1999, xx+512 pages | Zbl

[48] Jordan, Marie Ennemond Camille Sur les assemblages de lignes, J. Reine Angew. Math., Tome 70 (1869), pp. 185-190

[49] Katětov, Miroslav A theorem on the Lebesgue dimension, Časopis Pěst. Mat. Fys., Tome 75 (1950), pp. 79-87 | Zbl

[50] Kato, Hisao On problems of H. Cook, Topology Appl., Tome 26 (1987) no. 3, pp. 219-228 | DOI | Zbl

[51] Kawamura, Kazuhiro Actions of finitely generated groups on the universal Menger curve, Proc. Am. Math. Soc., Tome 130 (2002) no. 2, pp. 609-611 | DOI | Zbl

[52] Klein, Felix Christian Neue Beiträge zur Riemann’schen Functionentheorie, Math. Ann., Tome 21 (1883) no. 2, pp. 141-218 | DOI

[53] Klein, Felix Christian Vorlesungen über das Ikosaeder und die Auflösung der Gleichungen vom fünften Grade, Teubner, 1884 | Zbl

[54] Kuratowski, Casimir Topologie. Vol. II, Monografie Matematyczne, Tome 21, Państwowe Wydawnictwo Naukowe, 1961, ix+524 pages | Zbl

[55] Kuratowski, Casimir; Whyburn, Gordon Thomas Sur les éléments cycliques et leurs applications, Fundam. Math., Tome 16 (1930) no. 1, pp. 305-331 | Zbl

[56] Levitt, Gilbert North-south homeomorphisms of the Sierpiński carpet and the Menger curve, Tr. Mat. Inst. Steklova, Tome 244 (2004), pp. 305-311 | Zbl

[57] MacBeath, Alexander Murray Packings, free products and residually finite groups, Proc. Camb. Philos. Soc., Tome 59 (1963), pp. 555-558 | Zbl

[58] Marcone, Alberto; Rosendal, Christian The complexity of continuous embeddability between dendrites, J. Symb. Log., Tome 69 (2004) no. 3, pp. 663-673 | DOI | Zbl

[59] Margulis, Gregori Aleksandrovich Free subgroups of the homeomorphism group of the circle, C. R. Math. Acad. Sci. Paris, Tome 331 (2000) no. 9, pp. 669-674 | DOI | Zbl

[60] Marzougui, Habib; Naghmouchi, Issam Minimal sets for group actions on dendrites, Proc. Am. Math. Soc., Tome 144 (2016) no. 10, pp. 4413-4425 | Zbl

[61] Menger, Karl Allgemeine Räume und Cartesische Räume. I., Proc. Akad. Wet. Amsterdam, Tome 29 (1926), pp. 476-482 | Zbl

[62] Menger, Karl Untersuchungen über allgemeine Metrik, Math. Ann., Tome 100 (1928) no. 1, pp. 75-163 | DOI | Zbl

[63] Miller, Edwin Wilkinson Solution of the Zarankiewicz problem, Bull. Am. Math. Soc., Tome 38 (1932) no. 12, pp. 831-834 | DOI | Zbl

[64] Moise, Edwin Evariste Grille decomposition and convexification theorems for compact metric locally connected continua, Bull. Am. Math. Soc., Tome 55 (1949) no. 12, pp. 1111-1121 | Zbl

[65] Monod, Nicolas Continuous bounded cohomology of locally compact groups, Lecture Notes in Math., Tome 1758, Springer, 2001 | Zbl

[66] Monod, Nicolas Superrigidity for irreducible lattices and geometric splitting, J. Am. Math. Soc., Tome 19 (2006) no. 4, pp. 781-814 | Zbl

[67] Monod, Nicolas On the bounded cohomology of semi-simple groups, S-arithmetic groups and products, J. Reine Angew. Math., Tome 640 (2010), pp. 167-202 | Zbl

[68] Monod, Nicolas Groups of piecewise projective homeomorphisms, Proc. Natl. Acad. Sci. USA, Tome 110 (2013) no. 12, pp. 4524-4527 | Zbl

[69] Monod, Nicolas; Popa, Sorin On co-amenability for groups and von Neumann algebras, C. R. Math. Acad. Sci. Soc. R. Can., Tome 25 (2003) no. 3, pp. 82-87 | Zbl

[70] Monod, Nicolas; Shalom, Yehuda Negative curvature from a cohomological viewpoint and cocycle superrigidity, C. R. Math. Acad. Sci. Paris, Tome 337 (2003) no. 10, pp. 635-638 | Zbl

[71] Monod, Nicolas; Shalom, Yehuda Cocycle superrigidity and bounded cohomology for negatively curved spaces, J. Differ. Geom., Tome 67 (2004) no. 3, pp. 395-455 | Zbl

[72] Nadler, Sam Bernard Jr. Continuum theory. An introduction, Monographs and Textbooks in Pure and Applied Mathematics, Tome 158, John Wiley & Sons, 1992, xiv+328 pages | Zbl

[73] Nadler, Sam Bernard Jr.; Pellicer-Covarrubias, Patricia Cones that are 1 2-homogeneous, Houston J. Math., Tome 33 (2007) no. 1, pp. 229-247 | Zbl

[74] Navas, Andrés Groups of circle diffeomorphisms, Chicago Lectures in Mathematics, University of Chicago Press, 2011, xviii+290 pages | DOI | Zbl

[75] Oversteegen, Lex Gerard; Rogers, James Ted Jr. Fixed-point-free maps on tree-like continua, Topology Appl., Tome 13 (1982) no. 1, pp. 85-95 | DOI | Zbl

[76] Papasoglu, Panagiotis; Swenson, Eric Lewis From continua to -trees, Algebr. Geom. Topol., Tome 6 (2006), pp. 1759-1784 | DOI | Zbl

[77] Pays, Isabelle; Valette, Alain Sous-groupes libres dans les groupes d’automorphismes d’arbres, Enseign. Math., Tome 37 (1991) no. 1-2, pp. 151-174 | Zbl

[78] Sakai, Katsuro Free actions of zero-dimensional compact groups on Menger manifolds, Proc. Am. Math. Soc., Tome 122 (1994) no. 2, p. 647-648 | DOI | Zbl

[79] Schauder, Juliusz Paweł Der Fixpunktsatz in Funktionalräumen, Stud. Math., Tome 2 (1930), pp. 171-180 | Zbl

[80] Scherrer, Willy Über ungeschlossene stetige Kurven, Math. Z., Tome 24 (1925), pp. 125-130 | DOI | Zbl

[81] Shi, Enhui Free subgroups of dendrite homeomorphism group, Topology Appl., Tome 159 (2012) no. 10-11, pp. 2662-2668 | DOI | Zbl

[82] Shi, Enhui; Ye, Xiangdong Periodic points for amenable group actions on dendrites, Proc. Am. Math. Soc., Tome 145 (2016) no. 1, pp. 177-184 | Zbl

[83] Stefanowska, Micheline Les appendices terminaux des dendrites cérébraux et leurs différents états physiologiques, Ann. Soc. Roy. Sci. Méd. Nat. Bruxelles, Tome 6 (1897) no. 1, pp. 351-407

[84] Swarup, Gadde On the cut point conjecture, Electron. Res. Announc. Am. Math. Soc., Tome 2 (1996) no. 2, pp. 98-100 | DOI | Zbl

[85] Ward, Lewis Edes Jr. On local trees, Proc. Am. Math. Soc., Tome 11 (1960), pp. 940-944 | Zbl

[86] Watatani, Yasuo Property T of Kazhdan implies property FA of Serre, Math. Jap., Tome 27 (1982) no. 1, pp. 97-103 | Zbl

[87] Ważewski, Tadeusz Sur les courbes de Jordan ne renfermant aucune courbe simple fermée de Jordan (1923) (Ph. D. Thesis)

[88] Ważewski, Tadeusz Sur les courbes de Jordan ne renfermant aucune courbe simple fermée de Jordan, Ann. Soc. Polon. Math., Tome 2 (1923), pp. 49-170 | Zbl

[89] Whyburn, Gordon Thomas Concerning the Structure of a Continuous Curve, Am. J. Math., Tome 50 (1928) no. 2, pp. 167-194 | DOI | Zbl

[90] Whyburn, Gordon Thomas On the set of all cut points of a continuous curve, Fundam. Math., Tome 15 (1930) no. 1, pp. 185-194 | Zbl

[91] Whyburn, Gordon Thomas Analytic Topology, American Mathematical Society Colloquium Publications, Tome 28, American Mathematical Society, 1942, x+278 pages | Zbl

[92] Witte, Dave Arithmetic groups of higher -rank cannot act on 1-manifolds, Proc. Am. Math. Soc., Tome 122 (1994) no. 2, pp. 333-340 | Zbl

[93] Zimmer, Robert Jeffrey Ergodic theory and semisimple groups, Monographs in Mathematics, Tome 81, Birkhäuser, 1984, x+209 pages | Zbl

Cited by Sources: